Adolescent Acetaminophen Use Linked to Asthma and Eczema Symptoms

by pharmacy on August 23, 2010

A recent study suggests a significant link between heavy acetaminophen use in adolescents and an increased risk of asthma and eczema. The study questioned 13 and 14 year olds as to their use of acetaminophen and the occurrence of asthma and eczema symptoms. The responses were classified into categories of no use, moderate use (at least once per year), and heavy use (once a month or more).

The results indicated that moderate use of acetaminophen in this age group correlated with a 43% higher risk of asthma symptoms and 31% higher risk of eczema. The users in the “heavy” group were 2.51 times more likely to develop asthma symptoms and 99% more likely to report eczema symptoms.

There are several biological reasons that acetaminophen might have this impact on immune response. The explanations range from the possibility of triggering overactive immune response to suppressing immune response to rhinovirus infections, which may aggravate asthma and allergy symptoms. Since the study was based on survey data, authors are urging further trial studies to determine a specifically casual link.

http://www.medicalnewstoday.com/articles/197686.php

Leave a Comment

Previous post:

Next post:

© RPh on the Go, All Rights Reserved.